Missouri, 2005

Flash Flood and Flood in Missouri, January 12 to 13, 2005

January 12 to 13, 2005 · NWS SGF · 2 events in 1 county or zone

A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event. The lack of January vegetation also contributed to increased runoff and flooding. In Miller County, the primary areas that flooded were low water crossings and low lying areas. Tavern Creek experienced significant flooding at several locations including over a section of Highway 52 two miles east of St Elizabeth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 8:55 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jan 12, 8:55 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CST WED JAN 12 2005

.DISCUSSION...
BROKEN SQUALL LINE WITH EMBEDDED BOW SEGMENTS CONTINUES TO MOVE
ACROSS SOUTH CENTRAL MO. 00Z KSGF SOUNDING LAUNCHED MINUTES BEFORE
THIS LINE SHOWS THAT INSTABILITY REMAINS QUITE WEAK DESPITE
SPRING-LIKE AIRMASS PRESENT IN THE WARM SECTOR. STRONG LOW LEVEL AND
DEEP LAYER VERTICAL SHEAR HELPING TO SUSTAIN ACTIVITY WITH EMBEDDED
BOW SEGMENTS LIKELY STILL CAPABLE OF SEVERE WIND DAMAGE. CURRENTLY
MONITORING SMALL LEWP SEGMENT WHICH PRODUCED A 49 KNOT GUST AT
FLIPPIN ARKANSAS AND WILL AFFECT PORTIONS OF OZARK...HOWELL AND
OREGON COUNTIES OVER THE NEXT HOUR OR TWO. ADDITIONAL WARNINGS MAY
BE REQUIRED. HAVE TRIMMED BACK WW#3 ELSEWHERE AND EXPECT IT WILL BE
ALLOWED TO EXPIRE ON TIME AT 11 PM.

00Z KSGF SOUNDING ALSO INDICATED ABNORMALLY HIGH PRECIPITABLE WATER
CONTENT WITH 1.33 SOME 300 PERCENT ABOVE NORMAL REFLECTIVITY CROSS
SECTIONS CONTINUE TO SHOW HIGHEST REFLECTIVITIES MAINTAINED BELOW AN
UNUSUALLY HIGH FREEZING LEVEL...HELPING TO ADD TO VERY EFFICIENT
RAINFALL RATES. EXPECT THAT FLOODING THREAT WILL CONTINUE TO WORSEN
OVERNIGHT AS PRECIPITATION CONTINUES TO DEVELOP AND SPREAD NORTHWARD
AHEAD OF UPPER LEVEL SYSTEM IN AN AREA OF VERY STRONG MID LEVEL
FRONTOGENESIS. KSGF JUST PUSHED 6 OF RAINFALL FOR THE MONTH

LASTLY...STRONG LOW LEVEL COLD ADVECTION IN THE WAKE OF SURFACE COLD
FRONT HAS SENT TEMPERATURES BELOW FREEZING ACROSS FAR NWRN PORTIONS
OF THE CWA. MEANWHILE...TEMPERATURES ALOFT REMAIN WELL ABOVE
FREEZING WITH 850MB LOW CENTER STILL CENTERED OVER OKLAHOMA.
ALTHOUGH BEST FORCING APPEARS TO BE SOUTH AND EAST GIVEN SHARP DRY
SLOT NOTED IN SATELLITE IMAGERY...LIGHT FREEZING RAIN IS
EXPECTED...ESPECIALLY WITH APPROACH OF UPPER LEVEL LOW. THEREFORE
HAVE ISSUES A FREEZING RAIN ADVISORY FOR BOURBON COUNTY KS...AND
WILL EXPAND SOUTHEASTWARD OVERNIGHT IF TEMPERATURES CONTINUE TO FALL
BELOW FREEZING AND ADDITIONAL LIGHT RAIN DEVELOPS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES.
.KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND
CRAWFORD COUNTIES.
FREEZING RAIN ADVISORY BOURBON COUNTY UNTIL 8 AM.

BOOKBINDER
Hazardous weather outlook, Jan 12, 8:05 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CST WED JAN 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
805 PM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  WIDESPREAD THUNDERSTORMS CAPABLE OF PRODUCING...
   HAIL TO THE SIZE OF PENNIES.
   DAMAGING WIND GUSTS TO 60 MPH.
   TORRENTIAL RAINFALL WITH WIDESPREAD FLASH FLOODING.

  FREEZING RAIN.

  AREAS AFFECTED AND TIMING:

  STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
  EAST INTO SOUTH CENTRAL MISSOURI BETWEEN 8 AND 11 PM BEFORE
  EXITING THE AREA.

  MODERATE TO HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL ALSO
  CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS ACROSS THE REMAINDER
  OF THE REGION...WITH MODERATE TO WIDESPREAD FLOODING EXPECTED.

  FREEZING RAIN WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND
  FAR WESTERN MISSOURI...ESPECIALLY AFTER MIDNIGHT.

  DISCUSSION:

  STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
  CENTRAL MISSOURI FOR THE NEXT SEVERAL HOURS. DESPITE WEAK
  INSTABILITY...STRONG VERTICAL WIND SHEAR WILL SUPPORT LOCALLY
  DAMAGING WINDS AND A FEW HAIL STONES UP TO THE SIZE OF PENNIES.

  ELSEWHERE...MODERATE TO HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS
  WILL ACROSS THE ENTIRE REGION THROUGH THE EARLY MORNING HOURS.
  FLASH FLOODING WILL BECOME AN INCREASING THREAT AS STORMS MOVE
  REPEATEDLY ACROSS THE SAME AREAS. A QUICK ONE TO TWO INCHES OF
  RAINFALL WILL OCCUR IN SOME AREAS WITH LOCALLY HEAVIER AMOUNTS
  POSSIBLE. WITH AN ALREADY SATURATED GROUND...ANY HEAVY RAIN
  WILL QUICKLY TURN INTO EXCESS RUNOFF AND RESULT IN FLASH FLOODING.

  LASTLY...TEMPERATURES HAVE FALLEN SHARPLY OVER EXTREME SOUTHEAST
  KANSAS IN THE WAKE OF A STRONG COLD FRONT. AS READINGS FALL
  BELOW FREEZING ACROSS WEST CENTRAL MISSOURI AND EXTREME SOUTHEAST
  KANSAS OVERNIGHT...RAIN WILL GRADUALLY CHANGE OVER TO FREEZING
  RAIN. LIGHT TO MODERATE ICING COULD DEVELOP OVER THE AFFECTED
  AREAS. MORE INFORMATION CAN BE FOUND IN THE FREEZING RAIN ADVISORY
  PRODUCT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  FREEZING RAIN MAY CONTINUE OVER WESTERN MISSOURI AND EXTREME
  SOUTHEAST KANSAS INTO THE MORNING HOURS.

  OTHERWISE...COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO
  WILL OCCUR OVER THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH
  OVER THE MID SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY
  PRODUCE SOME LIGHT SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS AND EMERGENCY MANAGEMENT ARE ALSO ENCOURAGED TO RELAY
  REPORTS OF FLOODING.

BOOKBINDER

In the hours before

Special weather statement, Jan 12, 7:39 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CST WED JAN 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093-094-101>103-
130239-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE-
DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-
MORGAN-NEWTON-PHELPS-POLK-PULASKI-ST. CLAIR-STONE-VERNON-WEBSTER-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.
739 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 3 IS CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...
MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...
VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

MOZ082-083-092-095>098-104>106-130400-
CHRISTIAN-DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TANEY-TEXAS-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON...
OZARK AND WEST PLAINS.
739 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 3 REMAINS IN EFFECT UNTIL 1000 PM
CST WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...SHANNON...
TANEY...TEXAS AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...HOUSTON...OZARK AND WEST PLAINS.

BOOKBINDER
Local storm report, Jan 12, 7:58 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      1 S NEWTONIA            36.87N 94.18W
01/12/2005                   NEWTON             MO   LAW ENFORCEMENT

            WATER OVER HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY

SAW
Local storm report, Jan 12, 8:35 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.30W
01/12/2005                   GREENE             MO   NWS EMPLOYEE

            WARD BRANCH CREEK IS OUT OF ITS BANKS AND FLOWING OVER
            EAST BUENA VISTA ROAD (SOUTH OF THE JAMES RIVER
            EXPRESSWAY AND WEST OF HIGHWAY 160)

0825 PM     FLASH FLOOD      2 W FAIR GROVE          37.38N 93.19W
01/12/2005                   GREENE             MO   AMATEUR RADIO

            HIGHWAY CC CLOSED WEST OF FAIR GROVE NEAR HIGHWAY H DUE
            TO FLOODING

SAW
Local storm report, Jan 12, 8:52 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FLASH FLOOD      2 E FAIR GROVE          37.38N 93.11W
01/12/2005                   GREENE             MO   BROADCAST MEDIA

            2 WATER RESCUES IN PROGRESS: AT THE INTERSECTION OF FARM
            ROAD 235 AND HWY E...ALONG WITH THE INTERSECTION OF FARM
            ROADS 231 AND 2

SAW
Local storm report, Jan 12, 9:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      2 NW BUFFALO            37.67N 93.13W
01/12/2005                   DALLAS             MO   LAW ENFORCEMENT

            1 FOOT OF WATER OVER HIGHWAY C WEST OF HIGHWAY 65

0915 PM     FLASH FLOOD      EARNESTVILLE            37.57N 92.90W
01/12/2005                   DALLAS             MO   LAW ENFORCEMENT

            WATER FLOWING OVER A BRIDGE ON HIGHWAY B 2 MILES NORTH
            OF THE INTERSECTION OF HIGHWAYS B AND M

SAW
Special weather statement, Jan 12, 9:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CST WED JAN 12 2005

MOZ082-083-092-095>098-104>106-130455-
CHRISTIAN-DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TANEY-TEXAS-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON...
OZARK AND WEST PLAINS.
956 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 3 WILL BE ALLOWED TO EXPIRE AT 10
PM. ALTHOUGH HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL CONTINUE INTO
THE OVERNIGHT HOURS...ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT IS
NOT EXPECTED. A WARNING REMAINS IN EFFECT FOR SHANNON COUNTY UNTIL
1030 PM.

BOOKBINDER

The radar

The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Miller

When
January 12, 10:30 PM CST to 10:55 PM CST
Where
Miller County, 2 mi E of St Elizabeth
Reported by
LAW ENFORCEMENT
Coordinates
38.267, -92.267

Flood, Miller

When
January 12, 10:55 PM CST to January 13, 4:00 PM CST
Where
Miller forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.433, -93.850

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435732, 5435733.